Have an account? Please log in.
Text size: Small font Default font Larger font
.
Radiology Daily
Radiology Daily PracticalReviews.com Radiology Daily

Prostate cancer patients cautioned against supplements with radiation therapy

March 11, 2010
Written by: , Filed in: Diagnostic Imaging
  • Comments
.

Up to half of prostate cancer patients, according to some studies, choose to take herbal or dietary supplements, with the hope of further improving their sexual potency and lessening some of their symptoms. Patients may experience even more complications, though, if they take these products while they are getting radiation therapy treatments.

At William Beaumont Hospital in Royal Oak, MI, researchers tested three common prostate specific supplements taken in conjunction with radiation therapy. Malignant tumor cells, they found, were not affected in either growth rate or radiosensitivity. The normal prostate cell lines, however, were.

According to an article in Medical News Today,  the supplements “have been shown to increase the radiosensitivity of normal prostate cell lines, leading to normal tissue complications…two of the supplements inhibited the growth rate of the normal prostate cell lines, while a third supplement also increased the cellular radiosensitivity of some normal cell lines by inhibiting DNA repair.”

The study, which was originally published in the March issue of the International Journal of Radiation Oncology, marks early information on the combined results of supplements and radiation therapy, though several published reports have shown negative effects on tumor cells from some supplements after chemotherapy.

Brian Marples, PhD, who is a radiologist, the study’s senior author and a clinical research professor at Oakland University William William Beaumont School of Medicine, said, “It is very important for all patients to discuss any type of supplement they may be taking with their physician and especially important for prostate cancer patients receiving radiation therapy as this study shows that it may be negatively affecting the effectiveness of their treatments.”

Related Seminar: CT/MRI of the Abdomen and Pelvis

.

Permalink: http://www.radiologydaily.com/?p=3929

Tags: , , , , , , , , , , , , , ,

  • Comments
.

Would you like to keep current with radiological news and information?

Post Your Comments and Responses

Comments are closed.